Opiate Overdoses and How Naloxone Can Help

Written by Lindsey Mcilvena, MD, MPH

You could save a life by having naloxone on hand.

What is naloxone?

Naloxone is a medication that reverses the effects of opiate medicines, which includes pain medications (Oxycontin, Vicodin, Percocet) and heroin. It is used in emergency situations to stop an opioid overdose. It is available without a prescription and good to have on hand if you or someone you love uses opiates.

We highly recommend getting training to administer naloxone. This training can be found online and is free.There are many organizations that provide online and in-person training.

What are the signs of an opioid overdose?

An opiate overdose causes a person to stop breathing. Some signs are similar to other low oxygen conditions like passing out or choking. If you suspect an overdose or other life-threatening emergency,call 911. Opioid overdoses usually include these symptoms:

  • The person is unresponsive — they don't respond to rough rubbing of their chest bone (sternum) and calling their name
  • Their fingernails and lips look blue
  • They make gurgling sounds
  • They are not breathing or their breathing is uneven You find narcotics (Oxycontin, Vicodin, Percocet, etc) around them (pills, needles)

How can I help in an opiate overdose situation?

If someone is showing the above signs of an overdose, follow these steps:

  • Call 911
  • Give them naloxone
  • Give a second dose of naloxone if there is no effect after 2 minutes, or if instructed by 911
  • Perform CPR or rescue breathing as instructed by 911

Once they start breathing again and/or wake up:

  • Turn them on their side in the recovery position
  • Stay with them until help arrives

How fast does naloxone work?

Whether you are using the injectable naloxone or the nasal spray, they both work within a couple of minutes in an opiate overdose. Some opiate medicines are very strong and it will take two doses of naloxone to reverse an overdose.

If the person who overdosed hasn't improved by 2 minutes after administering naloxone, give a second dose. You should also be on the phone with 911 for further instructions once you have administered naloxone.

What can I expect after naloxone takes effect? How will I know if naloxone reversed the opiate overdose?

If you gave naloxone to a person who was having an opiate overdose, typically the person will ‘come to’ and suddenly wake up and be more alert. They will be responsive, but may be groggy. Always call 911 if you suspect an overdose or find someone unresponsive.

Since naloxone reverses the effect of opiates, they may immediately start to have opiate withdrawal. Symptoms of opiate withdrawal include:

  • Diarrhea
  • Nausea or vomiting
  • Stomach cramping
  • Fever
  • Runny nose
  • Sneezing
  • Sweating
  • Nervousness
  • Restlessness or irritability
  • Shivering or trembling

These symptoms can be very uncomfortable, and the person may want to immediately use opiates again to decrease the withdrawal. Stay with them and try to talk them out of using again until help arrives.

How long does Naloxone last?

Naloxone wears off after 30 to 90 minutes. After that time, an overdose victim is in danger of falling back into the overdose. So it's very important that you call 911 and make sure the overdose victim gets to the hospital or gets a professional medical evaluation.

Stay with them and remain on the phone with 911 until help arrives.

Does naloxone work for all overdoses? What type of overdoses can benefit from naloxone or Narcan nasal spray?

Naloxone only works for opiate overdoses.

Naloxone only works if the overdose was with an opiate (narcotic pain medicines like Oxycontin or heroin). It will not help during an overdose with stimulants (meth, cocaine, etc.), alcohol, or benzodiazepines (Valium, Xanax, etc.).

What if I'm not sure it's an opioid overdose?

If someone has overdosed, but you're not sure which drugs they've used, give naloxone anyway. It will not cause harm to the person even if it's not an opioid overdose. If it is an opioid overdose, even if there are other drugs involved, it can save their life.

Always call 911 in an overdose situation.

Even if you’re in a situation where you’re hesitant to call emergency responders because there’s illegal activity taking place, call 911 anyway. Almost every state has laws that are designed to shield a person from arrest in an emergency, so that people will call an ambulance rather than risk someone dying. And because opiate use is such a problem, many states have additional protections for the people helping in overdose situations.

The views expressed in this article intend to highlight alternative studies and induce conversation. They are the views of the author and do not necessarily represent the views of HeyDoctor, and are for informational purposes only, even if and to the extent that this article features the advice of physicians and medical practitioners. This article is not, nor is it intended to be, a substitute for professional medical advice, diagnosis, or treatment, and should never be relied upon for specific medical advice.

Check out the HeyDoctor app

With over 1,000 5-star reviews, we're one of the highest rated medical apps. See for yourself!